Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 32, NWS Flagstaff, AZ

August 18, 2010Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 18, 2010, 6:00 PM MST for Apache County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2010, 6:00 PM MST (01:00 UTC)
Expired
Aug 18, 2010, 9:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2010-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2010-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:10 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 18, 3:10 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST WED AUG 18 2010

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE
THROUGH EARLY EVENING. SOME STORMS MAY PRODUCE HEAVY RAIN.
ON THURSDAY AND FRIDAY...SLIGHTLY DRIER AIR WILL LOWER BUT NOT END
THUNDERSTORM CHANCES. THUNDERSTORM ACTIVITY SHOULD INCREASE THIS
WEEKEND THROUGH TUESDAY AS MOIST SOUTHERLY FLOW RETURNS.

&&

.DISCUSSION...
THUNDERSTORMS HAVE BEEN SLOW TO DEVELOP THIS AFTERNOON ACROSS
NORTHERN ARIZONA. THE STORM COVERAGE AND INTENSITY IN NAVAJO AND
APACHE COUNTIES IS LESS THAN EXPECTED. WE WILL CANCEL THE FLASH
FLOOD WATCH FOR NAVAJO AND APACHE COUNTIES. SCATTERED THUNDERSTORMS
SHOULD CONTINUE ACROSS THE NORTHLAND THROUGH EARLY EVENING
BEFORE DIMINISHING.

FOR THURSDAY THRU FRIDAY...LIGHT WESTERLY FLOW ALOFT IS FORECAST TO
RETURN TO NORTHERN AZ. THIS WILL ALLOW FOR SOME DRYING...BUT NOT
ENOUGH SHUT OFF DAYTIME THUNDERSTORM ACTIVITY. PW VALUES DROP TO
NORMAL FOR THIS TIME OF YEAR. AFTERNOON CHANCES OF THUNDERSTORMS ARE
RANGE FROM 10-20 PERCENT IN NW COCONINO COUNTY TO 40-50 PERCENT IN
THE WHITE MTNS.

FROM SATURDAY THROUGH EARLY NEXT WEEK. DEEP AND MOIST SOUTHERLY FLOW
IS FORECAST TO RETURN TO AZ DURING THIS TIME PERIOD. VERY HIGH
PRECIPITABLE WATER VALUES ARE SHOWN FOR THE NORTHLAND. WE HAVE
CONTINUED THE ABOVE CLIMATOLOGY CHANCES FOR PRECIPITATION...AND
EXPECT MORE CLOUDS THAN CLEAR FOR MUCH OF DAY 3 THROUGH 7 FORECAST
PERIOD.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS OVER MUCH OF NORTHERN ARIZONA THROUGH 02Z. STRONGER
STORMS WILL BE CAPABLE OF HEAVY RAIN...SMALL HAIL...AND WIND GUSTS
TO 35 KT. STORMS WILL DIMINISH AFTER 02Z WITH SCATTERED TO BROKEN
CLOUD BASES 5 TO 10 KFT AGL. A SLIGHT CHANCE OF STORMS WILL CONTINUE
OVERNIGHT. ANOTHER ROUND OF ISOLATED TO SCATTERED  THUNDERSTORMS IS
ANTICIPATED ON THURSDAY. DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES... NONE.

PUBLIC.................DL
AVIATION...............MCCOLLUM

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 18, 3:20 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST WED AUG 18 2010

AZZ004>018-037>040-190715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
320 PM MST WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

TODAY FLASH FLOOD WATCH FOR NAVAJO AND APACHE COUNTIES HAS BEEN
CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
THE NORTHLAND THROUGH MID EVENING. STORM COVERAGE SHOULD DIMINISH
BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...SLIGHTLY DRIER AIR SHOULD BEGIN TO MAKE ITS WAY
ACROSS NORTHERN ARIZONA...WITH PRECIPITATION CHANCES LOWERING BUT
NOT ENDING THROUGH FRIDAY. THUNDERSTORM CHANCES AND THE THREAT OF
LOCALLY HEAVY RAINFALL RETURN FROM SATURDAY THROUGH TUESDAY.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:18 PM MSTSevere Thunderstorm WarningFGZApache27 min
Aug 18, 8:56 PM MSTAreal Flood AdvisoryFGZApache, Navajo109 min
Aug 19, 6:55 AM MSTAreal Flood AdvisoryFGZCoconino110 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.